North Dakota, 2004

High Wind in North Dakota, May 31, 2004

May 31, 2004 · NWS BIS · 6 events in 6 counties and zones

A strong surface low became nearly stationary on the North Dakota/Minnesota border on May 31, 2004. Strong winds began in the morning and increased to warning levels in southwest North Dakota by noon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong surface low became nearly stationary on the North Dakota/Minnesota border on May 31, 2004. Strong winds began in the morning and increased to warning levels in southwest North Dakota by noon. The highest wind was from the northwest sustained at 46 mph gusting to 59 mph. The winds fell below warning criteria later in the evening, but did not diminish until midnight, as the low began to move eastward away from North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 31, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, May 31, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON MAY 31 2004

.SHORT TERM...
STACKED LOW CENTERED ON ND/MINNESOTA BORDER CONTINUES TO STALL OUT
BEFORE BEGINNING TO MOVE EAST TONIGHT. THEREFORE...PRECIPITATION
WILL OCCUR GENERALLY IN THE SAME AREAS TODAY AS ON SUNDAY. THE LOW
DOES RETROGRADE SLIGHTLY THIS AFTERNOON...SO SOME SHOWERS COULD BE
SEEN A BIT FURTHER WEST THAN YESTERDAY...BUT NOT MUCH. WINDS WILL
INCREASE FURTHER BY LATE MORNING...AND I WILL ISSUE A HIGH WIND
WARNING FOR SOUTHWESTERN COUNTIES...AND A WIND ADVISORY ELSEWHERE
(EXCEPT FOR THE EXTREME NORTHEAST).

AS THE LOW MOVES FURTHER EAST ON TUESDAY...SHORT TERM MODELS
INDICATE SOME TROFFING INTO THE STATE...SO WESTERN AND CENTRAL
COUNTIES MAY BE ABLE TO GET A SHOWER OR TWO. TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...HIGH PRESSURE BUILDS IN...BRINGING A START TO
DRIER CONDITIONS. HIGH TEMPERATURES WILL BE AROUND 60 AND LOWS IN
THE 40S. TEMPERATURES WILL BEGIN A WARMING TREND ON WEDNESDAY.

.LONG TERM...
MID LEVEL RIDGE THAT WAS PROGGED FOR LATE IN THE WORK WEEK AND NEXT
WEEKEND IS NOW FRAUGHT WITH WEAK SHORT WAVES ON THE LATEST GFS RUN.
HOWEVER WILL STILL KEEP IT DRY AND WARM DESPITE THIS NEW MODEL
TREND...FOR CONTINUITYS SAKE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING SOUTHWEST LATE THIS MORNING THROUGH EVENING.
WIND ADVISORY LATE THIS MORNING THROUGH EVENING REMAINDER OF CWA
(EXCEPT FOR EXTREME NORTHEAST COUNTIES).

&&

SHULZ/LEBLANG
Hazardous weather outlook, May 31, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT MON MAY 31 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011000-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
500 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE STRONG NORTHWEST WINDS IN WESTERN AND CENTRAL NORTH
DAKOTA TODAY. 35 TO 45 MPH WINDS...GUSTING TO AROUND 50 MPH WILL
OCCUR IN SOUTHWESTERN COUNTIES...WHERE A HIGH WIND WARNING IS IN
EFFECT. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF WESTERN
AND CENTRAL NORTH DAKOTA...WHERE WINDS OF 25 TO 35 MPH WILL GUST TO
AROUND 45 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...MEMORIAL DAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHULZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Adams

When
May 31, 11:00 AM CST to 5:00 PM CST
Where
Adams forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Billings

When
May 31, 11:00 AM CST to 5:00 PM CST
Where
Billings forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bowman

When
May 31, 11:00 AM CST to 5:00 PM CST
Where
Bowman forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Golden Valley

When
May 31, 11:00 AM CST to 5:00 PM CST
Where
Golden Valley forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
May 31, 11:00 AM CST to 5:00 PM CST
Where
Hettinger forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Slope

When
May 31, 11:00 AM CST to 5:00 PM CST
Where
Slope forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393870, 5393871, 5393872, 5393873, 5393874, 5393875.